Cancer Rx Surprising Side Effects

Crizotinib associated with low testosterone in non small cell lung cancer patients

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Side effects from older chemotherapies are well known. As cancer treatments get more complex over time, the side effects can be less obvious.

A study on the cancer drug Xalkori (crizotinib) had a surprising finding when a young man enrolled in the clinical trial sought treatment for his low levels of testosterone. His test results showed very low levels of testosterone.

The researchers tested the other study participants and found that all of the patients in the study had significantly decreased levels of testosterone.

"While testosterone was low in about 30 percent of men on other therapies, it was low in 100 percent of the men who were on crizotinib.  And when we started to track it over time, we could clearly see testosterone levels dropping within days of starting on the drug," said Andrew Weickhardt, MD, an author of the study.

"Ask your oncologist about possible Rx side effects."

Approved by the FDA in 2011, Xalkori is a newer class of drug for certain types of non small cell lung cancers by specifically inhibiting a cancer protein. It's not known how the drug manages to reduce testosterone levels, but this highlights the need for careful testing of new pharmaceuticals, even in cases of cancer treatment.

Far from being an issue of sexual performance, testosterone is necessary for many normal functions in both men and women, and the abrupt loss of hormone production can be harmful if not identified and treated. Fatigue and depression were the two most common symptoms in the drug trial.

The clinical trial was comparing non small cell lung cancer treatment, placing 19 patients on Xalkori to observe against 19 patients on other cancer drugs, when the complaint of fatigue prompted further study.

Low testosterone can reduce bone density and muscle strength as well decrease sex drive and increase fatigue and depression.

"There are many factors associated with a cancer diagnosis that can lower testosterone, but the levels in crizotinib-treated patients were so uniformly low and their direct relationship with starting the therapy meant there was no doubt the drug was contributing to it, " said endocrinologist Micol Rothman, MD, also an author of the study. "Fortunately, we can easily test for and treat this condition."

The study was published in the April edition of the official journal of the American Cancer Society, Cancer.

Funding for the research was not disclosed, but study authors stated they have received financial compensation in the past from Pfizer.

Reviewed by: 
Review Date: 
April 19, 2012
Last Updated:
April 22, 2012